Xanax, a medication used to treat anxiety disorders, can easily cause dependence in individuals who take it for more than two weeks or at doses higher than prescribed. Since Xanax leaves the body quicker than other medications in the benzodiazepine family, individuals are at a higher risk for dependence. It is also more potent than similar medications, meaning it has a more severe effect on the brain’s reward center. New York Magazine states that Xanax works by binding to certain receptors in the brain that suppress the output of neurotransmitters that are associated with the interpretation of fear, which can provide individuals with a calming effect.
This is not to say that Xanax use in itself is not dangerous. According to the National Council on Alcoholism and Drug Dependence, emergency room visits related to the misuse of Xanax — including mixing the medication with alcohol or another drug – in 2011 totaled more than 123,000 visits. Because of this, the Substance Abuse and Mental Health Services Administration reports that admissions for treatment of benzodiazepine dependence – including Xanax – rose to approximately 60,200 in 2008.
Withdrawal from Xanax
Some individuals may notice that they experience withdrawal symptoms as early as a few hours after their last dose of Xanax, which means that they may also quickly develop a tolerance for the medication. They may feel they need to increase the dose in order to achieve the desired effect and reduce uncomfortable withdrawal symptoms.
Individuals should not stop taking Xanax abruptly, as this can cause severe – and potentially dangerous – withdrawal symptoms. The most common withdrawal symptoms, according to an article published by Addiction, are rebound anxiety and insomnia. Other withdrawal symptoms include:
- Blurred vision
- High blood pressure
- Increased heart rate
- Mood swings
- Muscle pain and cramps
- Nausea and vomiting
- Panic attacks
- Suicidal thoughts
- Uncontrollable shaking/convulsions
In an article in SELF, Stuart Gitlow, MD, a psychiatrist associated with the American Society of Addiction Medicine, states that withdrawal from benzodiazepines such as Xanax can be more dangerous than withdrawal from other drugs, such as heroin.
The severity of withdrawal symptoms also depends on an individual’s use of the medication: The longer individuals use Xanax, the more severe the symptoms. There are other factors that can affect withdrawal symptoms as well, such as whether the medication was being used for recreational purposes or for a medical condition, the amount or dosage being used, whether individuals were mixing Xanax with alcohol or other drugs, and if other medical conditions are present.
How Long Is the Withdrawal Period?
As previously stated, withdrawal from Xanax can begin merely hours after an individual’s last dose. Since Xanax affects the reward center in the brain so severely yet leaves the body quickly, withdrawal is often intense but of shorter duration than that of other medications. Again, many factors contribute to how long individuals will experience withdrawal symptoms. The timelines here are approximate; some individuals may experience longer or shorter withdrawal periods.
In the first few hours after taking the last dose of Xanax, individuals will begin to experience anxiety and irritability as well as a craving for the medication. This is the beginning of the acute withdrawal phase – the shortest of the withdrawal phases. The irritability and anxiety that individuals experience may last throughout the entire withdrawal period. In the coming days, individuals may begin to experience other withdrawal symptoms, such as uncontrollable shaking and muscle pains. These symptoms will generally decrease in intensity over time. An article by Mental Health Daily suggests a 90-day rule for the withdrawal from any psychiatric medications, including benzodiazepines. This means that by the end of 90 days, individuals should experience a great decrease in the severity of withdrawal symptoms, or possibly no symptoms at all.
An article published by American Family Physician states that withdrawal symptoms can peak at 2-4 days following the last dose of Xanax, and they generally last approximately 4-7 days.
However, post-acute withdrawal syndrome, also known as protracted withdrawal, is a possibility. This can occur for up to a few years after the initial withdrawal period. At times, individuals may be tempted to relapse, so it is important that they are reassured that post-acute withdrawal syndrome does not last forever. Some of the symptoms associated with post-acute withdrawal syndrome include:
- Cognitive deficits
- Muscle pain
- Ringing in the ear
The Detox Process
Individuals who have been taking Xanax on a regular basis should never try to stop abruptly, as previously stated. It is in their best interest to speak with a physician regarding the withdrawal and detox process. Some individuals, if their dependence is not severe, may be able to participate in a tapered dose schedule, which physicians may use over a period of 1-2 weeks. In other instances, longer-acting benzodiazepines may be used in place of Xanax. This is safer than stopping all benzodiazepines abruptly, as it gives the brain time to adjust to the decrease of the medication and slowly return to normal function.
Since withdrawal symptoms can become so severe and even life-threatening, medical detox is always recommended for cases of severe benzodiazepine abuse and addiction. Medical detox provides individuals with a safe, comfortable environment where medical professionals can monitor them around the clock. This is especially helpful if individuals have preexisting medical conditions that may be exacerbated by withdrawal symptoms.
Also, while individuals are participating in medical detox, medical staff may be able to administer medications to ease some of the withdrawal symptoms, such as insomnia, nausea, or rebound anxiety. When clients are made more comfortable, they are more likely to complete detox and move on to the therapeutic portion of treatment.
Although there are medications to assist individuals with the severity of withdrawal symptoms, there are currently no medications approved to treat Xanax dependence aside from tapering with another benzodiazepine, according to the National Institute on Drug Abuse.